Indiana, 2021

Flood and Damaging Wind in Indiana, July 10, 2021

July 10, 2021 · NWS PAH · 2 events in 2 counties and zones

Clusters of thunderstorms developed during the late afternoon hours over Missouri. The storms weakened as they moved east into more stable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed during the late afternoon hours over Missouri. The storms weakened as they moved east into more stable air. The storms still produced sporadic gusty winds and pockets of street flooding in southwest Indiana. The storms occurred ahead of a mid-level shortwave trough moving southeast into the Missouri Valley, with an associated cold front extending from southwest Kansas into northern and central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 2:29 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 10, 2:29 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Sat Jul 10 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 329 PM CDT Sat Jul 10 2021

SPC mesoanalysis indicates that over 2000J/kg of mixed-layer CAPE has
developed across the region. However, the shear across the region
remains weak despite the mid-level low to the northwest of the
area and the presence of at least one MCV. The primary surface
boundary has lifted north of the region leaving southwesterly
low-level flow over our entire region.

Look for continued scattered thunderstorms through the late
afternoon and evening, but how organized they will be is in doubt
at this time. The latest HRRR output validates the lack of shear
indicated in the mesoanalysis by not showing the bowing segments
that earlier runs showed. It appears that the damaging wind
threat is decreasing. However, low-level lapse rates are rather
steep and DCAPE is approaching 1000 J/kg. Both parameters are
maximized over west Kentucky. If the storms are able to grow
upscale, we could still see some damaging winds, especially across
southeast Missouri and southern Illinois.

Most, if not all, of the convection should be southeast of our
region by 06Z, but the HRRR does develop some scattered convection
overnight across the area so will keep chance PoPs just in case
the HRRR has that right.

As the mid/upper-level low descends on the region Sunday, any
semblance of shear will be limited to west Kentucky and the HREF
indicates that it will be weak even there. Also, low clouds will
likely hold down heating and instability well below today's
levels. The cold front is forecast to reach far northwest portions
of the region in the afternoon and then stall out into Monday. The
front could focus convective development in southeast Missouri
and southern Illinois in the afternoon. Really see no reason why
convection would be very organized, but should see decent
coverage. It will try to push east across the region through the
evening.

For Monday while the mid/upper-level trough will not make much
eastward progress, much of its energy will be drawn northeast as a
trough moves east across southern Canada. Any reasonable shear and
instability will likely be focused to our east, so we will focus
our PoPs on Monday in Kentucky and Indiana, however, the NBM-based
PoPs are likely too high given the situation.

As for the Flash Flood Watch, we plan to leave it alone for now.
The heavy rainfall will be done by 06Z, but will allow later
shifts to cancel early, if needed. We briefly considered
expanding it southward with some concern for training along the
southern border of the region this evening. However, the latest
HRRR is not as bullish on training down there. In general,
convective elements should be moving fast enough to prevent
widespread significant flooding, but the brief intense rates may
briefly overwhelm drainages, causing more of a nuisance flooding
situation.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CDT Sat Jul 10 2021

The upper air pattern starts out on Tuesday with a 500h trough over
Missouri, along our western edge. By Wednesday this trough weakens
considerably and our flow is weak, but almost zonal with weak
ridging along both coasts. On Thursday, the clusters have a weak
trough over the upper midwest, in the area of Minnesota. This trough
sharpens up a bit on Friday generally along a Wisconsin to eastern
Oklahoma line. There is some variability in placement among the
clusters, but nothing too significant. By Saturday there is more
variability in location and time of the trough ranging from a
moderate strength over the Great Lakes down to PAH to more of an
open wave somewhere over the Great Lakes.

The main precipitation pattern during this period has most of the
precipitation from MS into central KY on Tuesday. Wednesday looks to
be the driest day as the next system forms over the northern Plains.
This spreads into the upper midwest on Thursday and settles over the
Ohio Valley Friday into Saturday as the surface cold front becomes
more east-west over either central Illinois/Indian or maybe a bit
farther south closer to the Ohio River.

Seasonal temperatures expected with upper 80s to around 90 for
highs. Dew points are forecast to be in the upper 60s to lower 70s
throughout the period.

&&

.AVIATION...
Issued at 1254 PM CDT Sat Jul 10 2021

MVFR ceilings may linger for an hour or two in some locations this
afternoon. Otherwise, look for convection to spread east and south
through the region beginning around 20Z at KMVN. It should clear
all TAF sites by 03Z. The storms should not last more than an hour
at any location, but strong winds over 40kts will be possible.
MVFR to possibly IFR ceilings are expected to develop over the
region overnight and last through the end of the period. Winds
outside of thunderstorms will generally be from the southwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087.

IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
     011-013>016-018>021.

&&

SHORT TERM...DRS
LONG TERM...PS
AVIATION...DRS
Hazardous weather outlook, Jul 10, 2:46 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Sat Jul 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms are forecast through this evening. A few
strong to severe storms will be possible, mainly over southeast
Missouri and southern Illinois. Damaging winds and hail will be
the primary severe hazards.

There is a Flash Flood Watch in effect through tonight for most
of the area. Refer to the Watch product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a daily chance of thunderstorms with the highest chances on
Sunday and Monday, and again Friday. Locally heavy rainfall will
be the main hazard with the storms. No organized severe weather is
expected, but an isolated strong to severe storm is not out of
the question.

.SPOTTER INFORMATION STATEMENT...

Spotters across southeast Missouri and southern Illinois should
be activated for Severe Thunderstorm Watch #365 valid until 10
PM. Spotter activation will also be possible over the rest of the
region through this evening.

DRS/PJS

In the hours before

Special weather statement, Jul 10, 2:23 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
323 PM CDT Sat Jul 10 2021

ILZ082-083-086-087-INZ085-086-KYZ010-014-015-018-102115-
White IL-Saline IL-Gallatin IL-Hamilton IL-Posey IN-Vanderburgh IN-
Henderson KY-Crittenden KY-Webster KY-Union KY-
323 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...NORTHEASTERN SALINE...
SOUTHEASTERN HAMILTON...NORTHERN GALLATIN...SOUTHWESTERN
VANDERBURGH...POSEY...HENDERSON...NORTHEASTERN CRITTENDEN...UNION AND
WEBSTER COUNTIES UNTIL 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norris City to 7 miles west of Uniontown
to 6 miles south of Sturgis. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Mount Vernon, Carmi, Morganfield, Sturgis,
New Harmony, and Dixon.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

LAT...LON 3804 8757 3766 8748 3765 8750 3762 8750
      3759 8747 3756 8746 3734 8803 3749 8807
      3752 8806 3753 8808 3775 8813 3792 8856
      3824 8808
TIME...MOT...LOC 2022Z 236DEG 26KT 3793 8841 3780 8806 3745 8799

York

The radar

The Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Posey

When
July 10, 2:58 PM CST
Where
Posey County, New Harmony
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.130, -87.930

A tree was on the roadway.

Flood, Vanderburgh

When
July 10, 6:32 PM CST to 8:30 PM CST
Where
Vanderburgh County, 3.62 mi SSE of Smythe to 4.37 mi SE of Evansville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -87.460

Street flooding was reported in the Angel Mounds area. The storm total rainfall amount for the day was 2.6 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964103, 965490.